Jump to content
helplinedonate
Sign in to follow this  
BillBRNC

Sinemet & Dyskinesia Question

Recommended Posts

Dr. Okun, 

I have LBD with what seems like most of the PD-type symptoms. I was prescribed Sinemet a tad over 2 years ago.Over the past year, we (me and my neuro) messed around with increasing and decreasing the dosage in an effort to actually relieve my symptoms while at same time not making my low blood pressure problems worse. I now take 350 spaced out during the day and and night. Unfortunately, my BP problems have not been helped much at all. When I first started Sinemet, I had some improvement no question about it, but over time I have lost much of the improvement, and I can't increase the dosage. But I also have been having a steady increase in pain all over my joints and muscles, so the Sinemet hasn't been too good with my pain.

Over past several months, maybe much longer but I don't recall things well anymore, I have developed a lot of new movement issues. Loss of coordination, spastic type movements with arms and hand and feet, I find that I am somewhat constantly doing little dancing steps with my feet while standing still somewhere/anywhere, weird finger movements, jerking movements, plus what seems to be a worsening of confusion and other behavioral things. I know there is a lot more, but things just drop out of my mind when I need to retrieve something.

I did some looking around, and found out that long term use of Sinemet can cause Dyskinesia. I looked up the symptoms to see if my problems seem to fit Dyskinesia, and it is hard to say but my movements seem to be differrent from what the literature suggests,  which brings me to my questions: (1) Is 2 years of usage too short to produce Dyskinesia; (2) if I were to stop Sinemet in order to see if the new issues get better or go away, would there be any problem is getting back of to dosage at a later time; ---- I can't remember the other questions I had right now. Oh, when I say that I have some spastic type movements of arms wrists hands fingers, I am referring to somewhat quick movements that just happen and then vanish within a few seconds. These motions also seem to be connected in some way to a surge of loss of coordination in my movements of walking or using hands to pick things up, and sometimes I just end up holding one hand over my other hand to squeeze it. Does this sound like Dyskinesia. I have seen videos of people with Dyskinesia, and what the videos depict is not what I am trying to describe, which is why I wonder what all this really is.

I have reached a point where I cannot have my cake and eat it too. In theory, I would prefer to have some worsening of pain and Parkinsonisms if that resulted in me getting away from all the new symptoms I have develped recently. My head and feelings and body have gone to a new place that is much worse than the old place. So I wonder  about testing by eliminating Sinemet to see if I cease to have all these new symptoms, and I ask you whether this makes any sense and would be safe.

Thank you very much. Bill.

Edited by BillBRNC

Share this post


Link to post
Share on other sites

Bill, you can certainly develop dyskinesia within 2 years (possible but not common).  I am not sure by your description you have dyskinesia.  It would be better to videotape your movements, note your last dose of Sinemet and how much (timing on the video) and show it to a neurologist experienced in Parkinson and LBD.  If you can;t find one close you can try our help line 18004PDINFO.

Share this post


Link to post
Share on other sites

Dr. Okun, thanks for the information and ideas. I appreciate it. Fact is I am getting tired of chasing my tail on all the various symptoms I having now. Nothing seems to do much good anymore, other than the Sinemet seems to still help with the Parkinson pain. At least it seems like it does to me. I am setting up a new care team in the city where I live now in the CCRC. And they have top notch doctors in every field via a large medical center that also has a medical school of some note. My wife is pushing all this stuff now, as I am tired of all of this. I haven't seen my new neurologist yet, but he is a movement disorder guy. I am also being followed by a geriatric doctor associated with the memory assessment clinic where I was initially diagnosed. I also have a new cardiologist. All of these doctors are at the Wake Forest Baptist Hospital/Medical Center, which includes the medical school and the memory assessment clinic. Thanks again for all of your efforts for us Parkinson and LBD people. Bill.

Share this post


Link to post
Share on other sites

Thanks and good luck.  Remember that 1 in 5 Parkinson patients get demoralized and it may not be depression.  Consider that in some but not all cases counseling with a licensed clinical social worker may be helpful (or psychologist).

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×